Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 18, NWS Billings, MT

July 24, 2012Fallon County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 24, 2012, 7:20 PM MDT for Fallon County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2012, 7:20 PM MDT (01:20 UTC)
Expired
Jul 24, 2012, 8:12 PM MDT
In force
52 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

County Fallon County, MT

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:54 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 24, 2:54 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MDT TUE JUL 24 2012

.SHORT TERM...VALID FOR WED AND THU...

UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN SASKATCHEWAN
TONIGHT AND WILL DRAG A SECONDARY COOL FRONT THROUGH THE AREA
THIS EVENING. SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG THE
LEADING EDGE OF THIS FRONT WHICH WAS CURRENTLY LOCATED FROM
PLENTYWOOD MONTANA...SOUTHWEST TO SHERIDAN WYOMING. SOUTHEAST
FLOW AHEAD OF THE FRONT IS ADVECTING LOW LEVEL MOISTURE INTO THE
AREA AND A FEW THUNDERSTORMS WILL DEVELOP AND THEY WILL BE CAPABLE
OF PRODUCING HEAVY RAIN. THERE IS SUFFICIENT SHEAR ALONG WITH
SURFACE BASED CAPES NEAR 1400 J/KG FOR A FEW ISOLATED STORMS TO
BECOME STRONG LATE THIS AFTERNOON INTO EARLY THIS EVENING OVER THE
EXTREME EASTERN AREAS. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE
POSSIBLE. THE BEST CHANCE OF SEVERE WEATHER WILL STAY NORTH AND
EAST OF OUR AREA.

UPPER FLOW BECOMING ZONAL WEDNESDAY AND THURSDAY WITH ONLY A FEW
WEAK DISTURBANCES MOVING THROUGH. AIR MASS WILL BE DRY AND
ISOLATED CONVECTION WILL BE TIED TO THE SOUTHWEST MOUNTAINS.
UPPER LOW TRACKING ACROSS SOUTHERN CANADA WILL KEEP LOWER HEIGHTS
ACROSS OUR AREA FOR BOTH DAYS. THIS WILL KEEP AFTERNOON
TEMPERATURES NEAR SEASONAL VALUES WITH HIGHS IN THE UPPER 80S.
RICHMOND

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

SOUTHWESTERLY FLOW ALOFT WILL PREVAIL THROUGHOUT THE EXTENDED
PERIOD. BLENDED POP FORECASTS WITH MRA GUIDANCE. LOW POPS WILL BE
CONFINED TO THE MOUNTAINS FOR MOST PERIODS. BLENDED MAX/MIN
TEMPERATURE FORECASTS WITH THE BEST-PERFORMING 12Z
GUIDANCE...BCCONSALL / ALLBLEND RESPECTIVELY. TEMPERATURES WILL
BE ABOVE AVERAGE THROUGHOUT THE PERIOD. BRS

&&

.AVIATION...

ISOLATED SHOWERS/THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON/EVENING GENERALLY EAST OF KBIL. BRIEF MVFR VISIBILITIES
AND STRONG/ERRATIC WIND GUSTS WILL BE POSSIBLE NEAR THESE STORMS.
DRY AND VFR CONDITIONS WILL PREVAIL OVERNIGHT THROUGH WEDNESDAY
MORNING. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 060/088 060/089 063/095 066/095 066/094 066/096 067/093
    11/U    00/U    11/B    21/B    21/B    21/U    11/U
LVM 049/087 051/089 054/094 056/093 055/093 056/094 056/092
    11/U    00/U    12/T    31/B    21/B    21/B    11/B
HDN 059/090 059/091 062/097 066/097 066/097 065/098 065/097
    11/U    10/U    11/B    21/B    21/B    21/U    11/U
MLS 064/088 063/088 064/098 070/099 070/098 070/099 071/098
    21/U    10/U    00/B    21/B    21/U    21/U    11/U
4BQ 062/089 059/091 061/096 066/097 067/097 066/098 068/097
    21/U    10/U    01/B    21/B    22/T    21/U    11/U
BHK 060/087 057/085 059/092 066/095 066/094 066/096 067/095
    21/U    10/U    01/U    21/B    22/T    21/U    11/U
SHR 057/085 055/088 058/095 061/095 062/094 062/096 063/094
    21/U    10/U    11/B    21/B    21/B    21/B    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 24, 2:58 PM MDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
258 PM MDT TUE JUL 24 2012

MTZ028>042-056>058-063>068-WYZ098-099-252100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
258 PM MDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 24, 2:10 PM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
210 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             10 E MILES CITY         46.41N 105.63W
07/23/2012  E1.75 INCH       CUSTER             MT   TRAINED SPOTTER

&&

VICKIES
Special weather statement, Jul 24, 6:18 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
618 PM MDT TUE JUL 24 2012

MTZ037-250115-
CARTER MT-
618 PM MDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARTER COUNTY UNTIL 715
PM MDT...

AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTHEAST OF EKALAKA...MOVING SOUTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO 50 MPH AND HEAVY
RAIN ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MILL IRON AROUND 655 PM MDT.
BELLTOWER AROUND 715 PM MDT.

LAT...LON 4552 10434 4586 10467 4598 10447 4585 10404
      4569 10404
TIME...MOT...LOC 0017Z 320DEG 11KT 4585 10448

HOOLEY
Special weather statement, Jul 24, 6:25 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
625 PM MDT TUE JUL 24 2012

MTZ033-250130-
FALLON MT-
625 PM MDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR FALLON COUNTY UNTIL 730 PM MDT...

AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARLYLE TO 9 MILES
NORTHWEST OF BAKER TO 22 MILES SOUTH OF MILDRED...AND MOVING SOUTHEAST
AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THESE STORMS INCLUDE...BAKER...OLLIE...WILLARD AND
WEBSTER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4603 10422 4629 10489 4632 10490 4641 10489
      4647 10455 4666 10421 4665 10405 4663 10403
      4608 10404
TIME...MOT...LOC 0024Z 292DEG 29KT 4667 10399 4643 10442
          4636 10484

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:18 PM MDTSpecial Weather StatementBYZCarter57 min
Jul 24, 6:25 PM MDTSpecial Weather StatementBYZFallon65 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.